Is capecitabine safe in patients with gastrointestinal cancer and dihydropyrimidine dehydrogenase deficiency?

M. Wasif Saif, Robert Diasio

Research output: Contribution to journalArticle

33 Scopus citations

Abstract

Patients with cancer with dihydropyrimidine dehydrogenase (DPD) deficiency are at significant risk for severe 5-fluorouracil (5-FU) toxicity, including the risk of death. Data regarding the toxicity of capecitabine, an oral fluoropyrimidine, in patients with DPD deficiency are scarce. From 2004 to 2005, 2 patients with gastrointestinal (GI) malignancies (of the pancreas and liver) experienced severe to even life-threatening toxicities during capecitabine therapy, which resulted in death for I patient. A DPD enzyme assay was performed as previously defined in our laboratory. Both patients were DPD deficient upon evaluation for toxicity. Capecitabine can lead to severe and sometimes life-threatening toxicities akin to toxicities caused by 5-FU in patients with DPD deficiency. In cases of unexpected severe toxicity during capecitabine treatment, DPD deficiency should be considered. We suggest that capecitabine should not be used in patients with DPD deficiency. Screening should be considered in view of the widespread use of capecitabine and 5-FU, the severe toxicity that can develop in patient with low DPD activity, and the prevalence of the mutation.

Original languageEnglish (US)
Pages (from-to)359-362
Number of pages4
JournalClinical colorectal cancer
Volume5
Issue number5
DOIs
StatePublished - Jan 2006

Keywords

  • 5-Fluorouracil
  • Hand-foot syndrome
  • Klebsiella bacteremia
  • Toxicity

ASJC Scopus subject areas

  • Oncology
  • Gastroenterology

Fingerprint Dive into the research topics of 'Is capecitabine safe in patients with gastrointestinal cancer and dihydropyrimidine dehydrogenase deficiency?'. Together they form a unique fingerprint.

  • Cite this